Link to Problems for Discussion
Volatile or essential oils are hydrocarbons extracted from plant sources and used in aromatherapy, applied topically or ingested as a herbal preparation. Most cause central nervous system stimulation or depression if systemically absorbed. They can also be potent sensitising agents resulting in allergic dermatitis.
Contains 98% methyl salicylate, equivalent to 1.4 gm of aspirin per ml. If a significant dose is ingested salicylate poisoning may occur.
Camphor is found in many topical preparations. Ingestion by a child of as little as 1 gm can cause serious toxicity: nausea and vomiting is followed by CNS sedation and then seizures. Deaths have been reported.
Cinnamon is smoked as a stimulant, sometimes with cannabis, or ingested. Acute toxicity results in dyspnoea, tachycardia and abdominal pain.
Cloves contain eugenol (also present in nutmeg). Cloves are mixed with tobacco and smoked as a euphoriant. Eugenol can cause acute lung injury.
Poisonings typically occur with the accidental ingestion by children. Vomiting, depressed consciousness and pneumonitis are common but seizures have also been reported.
Nutmeg is abused as an hallucinogen. The main toxic components are myristicin and elemicin. Myristicin has weak monoamine oxidase inhibitor activity and is metabolised to an amphetamine-like compound. Elemicin is also converted to a psychotomimetic and sympathomimetic substance. Nutmeg toxicity results in tachycardia, cutaneous flushing, dry mouth, nausea, vomiting and CNS stimulation resulting in hallucinations, delusions, agitation, and psychosis.
Contained in peppermint, menthol is an irritant and can cause gastrointestinal upset. CNS depression has been reported.
Tea tree oil products are marketed for topical use in the treatment of skin infections. Ingestion by children has resulted in ataxia.
Pennyroyal oil is used as an herbal medication for a variety of purposes. Acute poisoning has resulted in liver and renal failure and deaths have been reported.
Due to its bitter taste, significant turpentine poisoning is uncommon but fatalities have occurred. It causes CNS sedation and seizures. If aspirated, turpentine can cause a chemical pneumonitis.
Oil of wintergreen contains 98% methyl salicylate and poisoning is identical to aspirin toxicity.